Kansas, 2007Flash Flooding and Flooding in Kansas, May 5 to 12, 2007
May 5 to 12, 2007 · NWS ICT · 11 events in 9 counties and zones
A powerful but slow moving storm system that brought numerous tornadoes to Central and Southwest Kansas also brought significant flooding to parts of Central Kansas. The storms that produced the tornadoes on May 4th-5th brought with them very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful but slow moving storm system that brought numerous tornadoes to Central and Southwest Kansas also brought significant flooding to parts of Central Kansas. The storms that produced the tornadoes on May 4th-5th brought with them very heavy rain. More storms tracked over nearly the same places on May 5th and into May 6th which when added to the rain from the previous night caused significant flash flooding and eventually record river flooding at Haven in Reno County. Moderate river flooding also occurred along the Mulberry Creek in Salina and the Smoky Hill River at Mentor and New Cambria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:00 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, May 5, 2:00 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SAT MAY 5 2007
.DISCUSSION...
MAIN FORECAST CONCERNS: SEVERE WEATHER TONIGHT THROUGH SUNDAY
NIGHT...THEN CHANCES FOR FLOODING FOR TONIGHT THROUGH THE MIDDLE OF
THE WEEK.
TONIGHT:
DIFFLUENCE HAS BECOME MORE PRONOUNCED IN THE PROFILER NETWORK THIS
AFTERNOON AHEAD OF AN UPPER LOW OVER EASTERN COLORADO. CONVECTION
STARTED LATE THIS MORNING ALONG THE DRYLINE...AND WILL CONTINUE
THROUGH THE EVENING HOURS IF NOT THROUGH THE NIGHT. INSTABILITY...
SHEAR AND MOISTURE ARE ALL PLENTIFUL WITH THIS SYSTEM. WITH THE DRY
LINE EXTENDING FROM FAR SOUTHWEST NEBRASKA THROUGH NEAR DODGE CITY
AND INTO THE TEXAS PANHANDLE...THAT WILL CONTINUE TO BE THE FOCUS
FOR STORM INITIATION AND GENERAL STORM MOTION WILL BE TO THE
NORTH...AND RIGHT MOVERS WOULD MOVE TO THE NORTHEAST.
WINDS WILL LIKELY CONTINUE TO GUST THROUGH THE NIGHT...HOWEVER THEY
SHOULD DROP BELOW ADVISORY CRITERIA AROUND SUNSET. THEREFORE WE WILL
CONTINUE THE WIND ADVISORY AND EXPECT TO BE ABLE TO LET IT EXPIRE AT
7PM.
SUNDAY:
ANOTHER ROUND OF THUNDERSTORMS IS ON TAP FOR SUNDAY. NEARLY
STATIONARY FRONTAL BOUNDARY IS EXPECTED TO EXTEND FROM CENTRAL
NEBRASKA TO NEAR HAYS...THEN SOUTHWARD TO NEAR AMARILLO. THIS SHOULD
BE THE GENERATION POINT FOR ONGOING THUNDERSTORMS AND SPC DOES HAVE
ALL OUR FORECAST AREA IN A SLIGHT RISK FOR SEVERE WHICH CERTAINLY
LOOKS REASONABLE.
SUNDAY NIGHT AND MONDAY:
THE FRONTAL BOUNDARY DRIFTS EASTWARD AND SHOULD BE IN THE VICINITY
ON A LINE FROM THE NORTHEAST CORNER OF KANSAS TO NORTH CENTRAL
OKLAHOMA. ABUNDANT MOISTURE STAYS OVER THE AREA WITH SHOTS OF ENERGY
MOVING ACROSS THE AREA. DURING THIS TIME FRAME WOULD NOT BE
SURPRISED TO SEE AREAL QPF VALUES IN THE INCH TO INCH AND A HALF
RANGE. AT THIS POINT IN TIME AM NOT ISSUING A FLOOD WATCH BUT WILL
DEFINITELY MENTION THE POSSIBILITY OF FLOODING CONDITIONS IN THE HWO
AND WILL BE PUTTING OUT A HYDROLOGIC OUTLOOK STATEMENT.
TUESDAY-WEDNESDAY:
DID NOT MAKE SIGNIFICANT CHANGES TO THIS PERIOD. H5 TROF REMAINS
OVER THE SOUTHERN ROCKIES WITH IMPULSES OF ENERGY CONTINUING TO
EJECT OUT AHEAD OF IT. AT THE SURFACE...NEARLY STATIONARY FRONTAL
BOUNDARY BISECTS OUR FORECAST AREA AND WILL BE THE FOCUS FOR
CONTINUING CHANCES OF THUNDERSTORMS.
THURSDAY THROUGH SATURDAY:
FOR NOW AM GOING TO LEAVE THE FORECAST DRY. GFS MODEL HAS THE H5
TROF EXTENDING FROM EASTERN NEBRASKA SOUTHWARD THROUGH SOUTH CENTRAL
KANSAS THURSDAY MORNING...THEN MOVES IT INTO THE SOUTHEAST U.S. BY
SATURDAY. BEHIND IT RIDGING MOVING IN. AT THE SURFACE...HIGH
PRESSURE SHOULD BE THE DOMINATE FEATURE.
.AVIATION...
GUSTY SOUTH WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STILL
REMAIN IN THE 15 TO 25 KT RANGE OVERNIGHT. MVFR CEILINGS SHOULD BE
THE RULE. THUNDERSTORMS IN THE VICINITY OF RSL AND GBD THIS
AFTERNOON WILL CONTINUE TO DEVELOP EASTWARD THIS EVENING. SEVERE
WEATHER IS DEFINITELY A POSSIBILITY WITH THESE STORMS. TOWARD
SUNRISE VISIBILITIES MAY BE REDUCED TO THE 3-5 MILE RANGE WITH
BR...HZ...AND SCATTERED SHOWERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 68 78 61 76 / 60 60 70 50
HUTCHINSON 67 76 59 75 / 70 60 80 40
NEWTON 68 78 61 76 / 60 60 70 50
ELDORADO 68 79 63 77 / 50 50 70 50
WINFIELD-KWLD 68 79 63 77 / 50 50 70 50
RUSSELL 66 75 55 74 / 70 70 80 30
GREAT BEND 66 76 55 75 / 70 70 80 30
SALINA 67 77 58 75 / 80 60 80 30
MCPHERSON 68 77 59 75 / 70 60 80 40
COFFEYVILLE 68 82 66 78 / 30 50 60 50
CHANUTE 68 81 66 78 / 30 50 60 50
IOLA 68 81 66 78 / 20 50 60 50
PARSONS-KPPF 68 82 66 78 / 30 50 60 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.
&&
SCHRECK/ELDER
Hazardous weather outlook, May 5, 2:55 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAY 5 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT SAT MAY 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS. THE MAIN THREAT IS GENERALLY ALONG AND
WEST OF THE KANSAS TURNPIKE. STRONG INSTABILITY AND WIND SHEAR IN
THE ATMOSPHERE WILL ALLOW SEVERAL OF THESE STORMS TO BECOME
SUPERCELLS. THE MAIN THREATS WILL BE TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS. A STRONG TORNADO IS POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT IN
CENTRAL AND SOUTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY THROUGH MONDAY. SEVERE WEATHER CHANCES WILL BE STRONGLY
DEPENDANT ON HOW MUCH SUNSHINE AND HEATING OCCURS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY INTO MONDAY.
PLEASE STAY TUNED TO LATER OUTLOOKS FOR MORE UPDATES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ELDER
In the hours before
Local storm report, May 5, 6:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 5 SW HOISINGTON 38.47N 98.84W
05/05/2007 BARTON KS AMATEUR RADIO
&&
BRWLocal storm report, May 5, 6:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLOOD GREAT BEND 38.36N 98.81W
05/05/2007 BARTON KS LAW ENFORCEMENT
STREET FLOODING BEING REPORTED IN THE CITY OF GREAT BEND.
&&
BRWLocal storm report, May 5, 6:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TORNADO 4 NW CLAFLIN 38.56N 98.59W
05/05/2007 BARTON KS AMATEUR RADIO
TORNADO ON THE GROUND AT THIS TIME.
&&
BRWLocal storm report, May 5, 6:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TORNADO 7 E SUSANK 38.64N 98.64W
05/05/2007 BARTON KS BROADCAST MEDIA
RAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER.
&&
BRWLocal storm report, May 5, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 6 S DORRANCE 38.76N 98.58W
05/05/2007 M1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, May 5, 6:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD HOISINGTON 38.52N 98.78W
05/05/2007 BARTON KS AMATEUR RADIO
OBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND
MAIN IS CLOSED DUE TO FLOODING.
&&
BRWFlash Flood, Barton
- When
- May 5, 6:55 PM CST to May 6, 2:44 AM CST
- Where
- Barton County, 9 mi W of Great Bend
- Cause
- Heavy Rain
- Property damage
- $30 million
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -98.936
Flash flooding was reported throughout the county. Highway 96 9 miles west of Great Bend was closed as water started flowing over the road. An observer in the area reported 3.22 inches of rain in just 3 hours. Highway 56 in Pawnee Rock was closed due to flood water. In Hoisington the intersection of 3rd Street and Main was closed due to high water. An observer reported approximately 3 inches of rain in 3 hours in that part of Barton County. 70 to 80 homes were flooded on the north side of Ellinwood. According to Barton County Emergency Management, the county documented roughly 30 million dollars in damage. This includes damages to private property including crop damage, damage to farm equipment, farmsteads and public roads. The Great Bend Tribune contributed to this narrative.
Flash Flood, Ellsworth
- When
- May 5, 7:15 PM CST to May 6, 2:17 AM CST
- Where
- Ellsworth County, Wilson
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -98.470
Low water crossings were closed around Wilson due to high water. Widespread flooding was reported across the county. 2.55 inches of rain was reported by the Ellsworth police in just a few hours. No damage was reported to any structures.
Flash Flood, Lincoln
- When
- May 5, 7:45 PM CST to May 6, 3:14 AM CST
- Where
- Lincoln County, Sylvan Grove
- Cause
- Heavy Rain
- Property damage
- $175,000
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -98.380
Flash flooding was reported across the county. Street flooding was reported in Sylvan Grove. Damage was estimated at $175,000.
Flash Flood, Saline
- When
- May 5, 10:54 PM CST to May 6, 10:24 AM CST
- Where
- Saline County, Salina
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -97.600
Widespread flooding was reported across the county. Numerous roads in Salina were closed. An observer 3 miles west southwest of Smolan reported 6 inches of rain in 2 and half hours.
Flood, Rice
- When
- May 6, 1:14 AM CST to May 10, 1:45 PM CST
- Where
- Rice County, 10 mi N of Lyons
- Cause
- Heavy Rain
- Property damage
- $2.6 million
- Reported by
- Law Enforcement
- Coordinates
- 38.495, -98.200
US Highway 56 was closed between Chase and Lyons with about 2 feet of water flowing over it. K-14 was closed north of Lyons. Numerous other county roads were flooded throughout the entire county. Stretches of K-14 as well as numerous county roads were washed out during the flood. Damage to just public infrastructure was estimated to be at least 2.568 million dollars.
Flash Flood, Harper
- When
- May 6, 10:20 AM CST to May 7, 11:13 AM CST
- Where
- Harper County, Harper
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -98.020
Flash flooding was reported across the county. Numerous roads were closed due to high water and sand bagging was conducted in the city of Harper.
Flood, Saline
- When
- May 6, 10:24 AM CST to May 10, 10:05 PM CST
- Where
- Saline County, Salina
- Cause
- Heavy Rain
- Property damage
- $4.8 million
- Reported by
- Official NWS Observations
- Coordinates
- 38.830, -97.600
Heavy rains over several days from intense thunderstorms caused significant river flooding throughout the county. The hardest hit area was Salina where the Smoky Hill River and the Mulberry Creek combined to cause nearly 5 million dollars in damage. According the Salina Journal, 239 structures had minor flood damage, ranging from a few inches of water in basements to as much as 6 feet of water in basements. 18 structures sustained some structural damage and 9 structures were destroyed. There was also about 1.75 million dollars in damage to public roads bridges and structures. The Mulberry Creek crested at 27.22 feet late in the evening on May 7th. The Smoky Hill River crested at 20.99 feet at Mentor on the evening of May 8th. At New Cambria on the Smoky Hill River, the crested during the afternoon hours of May 7th.
Flash Flood, Montgomery
- When
- May 7, 5:45 AM CST to 5:20 PM CST
- Where
- Montgomery County, 5 mi SW of Independence
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 37.179, -95.784
Water rescue performed southwest of Independence. Flooding was reported across the county.
Flash Flood, Labette
- When
- May 7, 10:27 AM CST to 5:20 PM CST
- Where
- Labette County, Parsons
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -95.270
A car trying to get away from flood water was swept off a road leading to a water rescue.
Flash Flood, Reno
- When
- May 7, 8:00 PM CST to May 8, 1:51 AM CST
- Where
- Reno County, Hutchinson
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -97.920
Law enforcement reported major flooding on the Cow Creek in Hutchinson. Numerous water rescues were also performed along the creek. Roads throughout the county have been flooded. Damage to public roads, bridges and structures was estimated at 2.5 million dollars.
Flood, Reno
- When
- May 8, 1:51 AM CST to May 12, 8:00 PM CST
- Where
- Reno County, Haven
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.900, -97.780
Heavy rains from intense thunderstorms caused record flooding of the Arkansas River at Haven. The river reached a record crest of 13.08 feet on the afternoon of May 8th. Three miles north of the river gage site the river breached the levee. Numerous roads were washed out in the vicinity of Haven but it is unclear how many, if any, homes or businesses were impacted. The Hutchinson News contributed to this narrative.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, May 5, 20071 injured · $849,000 · EF3 · 91 events
- Tornadoes and Hail in Oklahoma, May 5, 20072 injured · $6.1 million · EF3 · 27 events
- Tornadoes and Hail in Kansas, May 5 to 6, 20071 death · 5 injured · $2,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Nebraska, May 5 to 6, 20073 injured · $1.9 million · EF2 · 55 events
- Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007$19 million · EF2 · 21 events
- Tornado and Hail in Kansas, May 5, 200711 injured · $460,000 · EF2 · 5 events
- Tornadoes and Flooding in Kansas, May 5, 2007$110,000 · EF2 · 107 events
- Flash Flooding and Flooding in Missouri, May 5 to 20, 2007$13 million · 1.75 in hail · 78 events
- Rip Current in North Carolina, May 5, 20071 death · 1 event
- Flash Flooding in South Dakota, May 5 to 6, 2007$5.0 million · 8 events
- Wildfire in Minnesota, May 5 to 19, 2007$4.0 million · 1 event
- Flooding in South Dakota, May 5 to 31, 2007$1.4 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33888, 33892, 33893, 33894, 34755, 33895, 34438, 33896, 34208, 34209, 34437.